Skip to main content
×
×
Home

ON THE SYMMETRIC SQUARES OF COMPLEX AND QUATERNIONIC PROJECTIVE SPACE

  • YUMI BOOTE (a1) and NIGEL RAY (a1)
  • Please note an addendum has been issued for this article.
Abstract

The problem of computing the integral cohomology ring of the symmetric square of a topological space has long been of interest, but limited progress has been made on the general case until recently. We offer a solution for the complex and quaternionic projective spaces $\mathbb{K}$ Pn, by utilising their rich geometrical structure. Our description involves generators and relations, and our methods entail ideas from the literature of quantum chemistry, theoretical physics, and combinatorics. We begin with the case $\mathbb{K}$ P, and then identify the truncation required for passage to finite n. The calculations rely upon a ladder of long exact cohomology sequences, which compares cofibrations associated to the diagonals of the symmetric square and the corresponding Borel construction. These incorporate the one-point compactifications of classic configuration spaces of unordered pairs of points in $\mathbb{K}$ Pn, which are identified as Thom spaces by combining Löwdin's symmetric orthogonalisation (and its quaternionic analogue) with a dash of Pin geometry. The relations in the ensuing cohomology rings are conveniently expressed using generalised Fibonacci polynomials. Our conclusions are compatible with those of Gugnin mod torsion and Nakaoka mod 2, and with homological results of Milgram.

Copyright
References
Hide All
1. Adem, A., Leida, J. and Ruan, Y., Orbifolds and stringy topology, Cambridge tracts in mathematics, vol. 171 (Cambridge University Press, Cambridge, UK, 2007).
2. Aguilar, M. A. and Prieto, C., A classification of cohomology transfers for ramified covering maps, Fund. Math. 189 (1) (2006), 125.
3. Amdeberhan, T., Chen, X., Moll, V. and Sagan, B., Generalized Fibonacci polynomials and Fibonomial coefficients, Ann. Comb. 18 (4) (2014), 541562.
4. Bakuradze, M., The transfer and symplectic cobordism, Trans. Am. Math. Soc. 349 (11) (1997), 43854399.
5. Berg, M., DeWitt-Morette, C., Gwo, S. and Kramer, E., The Pin groups in physics: C, P, and T, Rev. Math. Phys. 13 (08) (2001), 9531034.
6. Boote, Y., On the symmetric square of quaternionic projective space, PhD Thesis, (University of Manchester, 2016).
7. Boote, Y. and Ray, N., On the symmetric squares of complex and quaternionic projective space, arXiv:1603.02066v2 [math.AT] (2016).
8. Boote, Y. and Ray, N., Compactifications of configuration spaces of pairs; even spaces and the octonionic projective plane, in preparation.
9. Borisov, L., Halpern, M. B. and Schweigert, C., Systematic approach to cyclic orbifolds, Int. J. Modern Phys. A 13 (1998), 125168.
10. Bredon, G. E., Introduction to compact transformation groups, Pure and applied mathematics, vol. 46 (Academic Press, New York and London, 1972).
11. Cadek, M., The cohomology of BO(n) with twisted integer coefficients, J. Math. Kyoto Univ. 39 (2) (1999), 277286.
12. Cartan, H. and Eilenberg, S., Homological algebra, Princeton mathematical series, vol. 19 (Princeton University Press, Princeton, New Jersey, 1956).
13. Dold, A., Lectures on algebraic topology, Classics in mathematics (Springer-Verlag, Berlin, Heidelberg, 1995).
14. Dold, A. and Thom, R., Quasifaserungen und unendliche symmetrische produkte, Ann. Math. 67 (2) (1958), 239281.
15. Dominguez, C., Gonzalez, J., and Landweber, P., The integral cohomology of configuration spaces of pairs of points in real projective spaces, Forum Math. 25 (2013), 12171248.
16. Feder, S., The reduced symmetric product of projective spaces and the generalized Whitney Theorem, Illinois J. Math. 16 (2) (1972), 323329.
17. Gould, H. W., A history of the Fibonacci Q-matrix and a higher-dimensional problem, Fibonacci Quart. 19 (3) (1981), 250257.
18. Gugnin, D. V.. On the integral cohomology ring of symmetric products. arXiv:1502.01862v3 [math.AT] (2015).
19. Hambleton, I., Kreck, M. and Teichner, P., Nonorientable 4-manifolds with fundamental group of order 2, Trans. Am. Math. Soc. 344 (2) (1994), 649665.
20. Husemoller, D., Fiber bundles, 3rd ed. Graduate texts in mathematics (Springer-Verlag, New York, 1994).
21. Jacobsthal, E., Fibonaccische Polynome und Kreisteilungsgleichungen, Sitzungsberichte Berl. Math. Ges. 17 (1919–1920), 4357.
22. James, I., Thomas, E., Toda, H. and Whitehead, G. W., The symmetric square of a sphere, J. Math. Mech 12 (5)(1963), 771776.
23. Kallel, S., Symmetric products, duality and homological dimension of configuration spaces, Geom. Topol. Monogr. 13 (2008), 499527.
24. Kallel, S. and Karoui, R., Symmetric joins and weighted barycenters, Adv. Nonlinear Stud. 11 (2011), 117143.
25. Kallel, S. and Taamallah, W., The geometry and fundamental group of permutation products and fat diagonals, Canad. J. Math. 65 (3) (2013), 575599.
26. Kirby, R. and Taylor, L., Pin structures on low dimensional manifolds, Geometry of low dimensional manifolds 2 (Durham, 1989), London Mathematical Society lecture note series, vol. 151 (Cambridge University Press, Cambridge, UK, 1990), 177242.
27. Löwdin, P.-O., On the non-orthogonality problem connected with the use of atomic wave functions in the theory of molecules and crystals, J. Chem. Phys. 18 (3) (1950), 365375.
28. Milgram, R. J., The homology of symmetric products, Trans. Am. Math. Soc. 138 (1969), 251265.
29. Mimura, M. and Toda, H., Topology of Lie groups I and II, Translations of mathematical monographs, vol. 91 (American Mathematical Society, Providence, Rhode Island, 1991).
30. Mitchell, S. A., Notes on principal bundles and classifying spaces, http://www.math.washington.edu/mitchell/Notes/prin.pdf (June 2011).
31. Mitchell, S. A. and Priddy, S. B., Symmetric product spectra and splittings of classifying spaces, Am. J. Math. 106 (1) (1984), 219232.
32. Morse, M., The calculus of variations in the large, American Mathematical Society, vol. 18 (Colloquium Publications, 1934). Current edition, 2012.
33. Nakaoka, M., Cohomology of the p-fold cyclic products, Proc. Japan Acad. 31 (10) (1955), 665669.
34. Nakaoka, M., Cohomology theory of a complex with a transformation of prime period and its applications, J. Inst. Poly. Osaka City Univ. Ser. A, Math. 7 (1–2) (1956) 51102.
35. Nakaoka, M., Decomposition theorem for homology groups of symmetric groups, Ann. Math. 71 (1) (1960), 1642.
36. Porteous, I. R., Clifford algebras and the classical groups, Cambridge studies in advanced mathematics, volume 50 (Cambridge University Press, Cambridge, UK, 1995).
37. Roush, F. W., On some torsion classes in symplectic cobordism, preprint (1972).
38. Smith, L., Transfer and ramified coverings, Math. Proc. Cambridge Philos. Soc. 93 (1983), 485493.
39. Steenrod, N. E. and Epstein, D. B. A., Cohomology operations, Annals of Mathematics studies, vol. 50 (Princeton University Press, Princeton, New Jersey, 1962).
40. Totaro, B., The integral cohomology of the Hilbert scheme of two points, Forum Math. Sigma 4 (2016), e8, 22pp.
41. Yasui, T., The reduced symmetric product of a complex projective space and the embedding problem. Hiroshima Math. J. 1 (1971), 2740.
42. Zhang, F., Quaternions and matrices of quaternions, Linear Algebra Appl. 251 (1997), 2157.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Glasgow Mathematical Journal
  • ISSN: 0017-0895
  • EISSN: 1469-509X
  • URL: /core/journals/glasgow-mathematical-journal
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 29 *
Loading metrics...

Abstract views

Total abstract views: 171 *
Loading metrics...

* Views captured on Cambridge Core between 13th February 2018 - 15th August 2018. This data will be updated every 24 hours.

An addendum has published for this article: